×

Mixed Hodge polynomials of character varieties. With an appendix by Nicholas M. Katz. (English) Zbl 1213.14020

Let \(g\geq 0\) and \(n>0\) be integers. Let \(\zeta_n\in \mathbb C\) be a primitive \(n\)-th root of unity. Let \(I_n\) be the identity \(n\times n\)-matrix. For two square matrices \(A\) and \(B\) denote their commutator \(ABA^{-1}B^{-1}\) by \([A, B]\) and define \(\mathcal M_n\) to be the following affine GIT quotient by the conjugation action of \(\mathrm{GL}(n, \mathbb C)\): \[ \{ (A_1, B_1,\dots, A_g, B_g) \mid A_i, B_i\in \mathrm{GL}(n, \mathbb C),\quad [A_1, B_1]\cdot\dots\cdot[A_g, B_g]=\zeta_n I_n \}// \mathrm{GL}(n, \mathbb C). \] \(\mathcal M_n\) is a twisted character variety of a genus \(g\) closed Riemann surface. The paper under review deals with such varieties.
The \(E\)-polynomials of \(\mathcal{M}_{n}\) are calculated by counting points over finite fields using the character table of the finite group of Lie-type \(\mathrm{GL}(n,\mathbb{F}_{q})\) and a theorem proved in the appendix of the paper by N. Katz. Several geometric results are deduced from this calculation, for example, the value of the topological Euler characteristic of the associated \(\mathrm{PGL}(n,\mathbb C)\)-character variety. The calculation also leads to several conjectures about the cohomology of \(\mathcal{M}_{n}\): an explicit conjecture for its mixed Hodge polynomial; a conjectured curious hard Lefschetz theorem and a conjecture relating the pure part to absolutely indecomposable representations of a certain quiver. These conjectures are proven for \(n=2\).
The paper consists of 6 sections. 1. A motivation with relevant references is presented in the introduction. An outline of the paper is given, the main results of the paper are formulated. 2. In Section 2 various facts needed later are collected. 3. Section 3 deals with the calculation of the \(E\)-polynomial of \(\mathcal M_n\). 4. In Section 4 a conjecture on the mixed Hodge polynomial of \(\mathcal M_n\) is formulated, some consequences are derived. 5. The proof of all the conjectures from Section 4 is given in Section 5 in the case \(n=2\). 6. Section 6 is an appendix written by Nicholas M. Katz. It presents some important results about \(E\)-polynomials, zeta-equivalence, and polynomial-count varieties. Those results are used to compute the \(E\)-polynomials of \(\mathcal M_n\) in Section 3.

MSC:

14D07 Variation of Hodge structures (algebro-geometric aspects)
14C30 Transcendental methods, Hodge theory (algebro-geometric aspects)
14H10 Families, moduli of curves (algebraic)
14H60 Vector bundles on curves and their moduli
14D99 Families, fibrations in algebraic geometry
PDFBibTeX XMLCite
Full Text: DOI arXiv

References:

[1] Alvis, D.: The duality operation in the character ring of a finite Chevalley group. Bull. Am. Math. Soc., New Ser. 1(6), 907–911 (1979) · Zbl 0485.20029 · doi:10.1090/S0273-0979-1979-14690-1
[2] Atiyah, M.F., Bott, R.: The Yang–Mills equations over Riemann surfaces. Philos. Trans. R. Soc. Lond., Ser. A 308, 523–615 (1982) · Zbl 0509.14014 · doi:10.1098/rsta.1983.0017
[3] Beilinson, A., Drinfeld V.: Quantization of Hitchins Integrable System and Hecke Eigensheaves. http://www.math.uchicago.edu/rinkin/langlands/ (ca. 1995) (preprint)
[4] Bott, R., Tolman, S., Weitsman, J.: Surjectivity for Hamiltonian loop group spaces. Invent. Math. 155(2), 225–251 (2004) · Zbl 1067.53067 · doi:10.1007/s00222-003-0319-2
[5] Crawley-Boevey, W., Van den Bergh, M.: Absolutely indecomposable representations and Kac–Moody Lie algebras. With an appendix by Hiraku Nakajima. Invent. Math. 155(3), 537–559 (2004) · Zbl 1065.16009 · doi:10.1007/s00222-003-0329-0
[6] Curtis, C.: Truncation and duality in the character ring of a finite group of Lie type. J. Algebra 62(2), 320–332 (1980) · Zbl 0426.20006 · doi:10.1016/0021-8693(80)90185-4
[7] Danilov, V.I., Khovanskiĭ, A.G.: Newton polyhedra and an algorithm for calculating Hodge–Deligne numbers. Izv. Akad. Nauk SSSR, Ser. Mat. 50(5), 925–945 (1986)
[8] Deligne, P.: Théorie de Hodge II. Publ. Math., Inst. Hautes Étud. Sci. 40, 5–47 (1971) · Zbl 0219.14007 · doi:10.1007/BF02684692
[9] Deligne, P.: Théorie de Hodge III. Publ. Math., Inst. Hautes Étud. Sci. 44, 5–77 (1974) · doi:10.1007/BF02685881
[10] Deligne, P.: La conjecture de Weil. I. Publ. Math., Inst. Hautes Étud. Sci. 43, 273–307 (1974) · Zbl 0287.14001 · doi:10.1007/BF02684373
[11] Deligne, P.: La conjecture de Weil II. Publ. Math., Inst. Hautes Étud. Sci. 52, 313–428 (1981)
[12] Earl, R., Kirwan, F.: The Pontryagin rings of moduli spaces of arbitrary rank holomorphic bundles over a Riemann surface. J. Lond. Math. Soc., II. Ser. 60(3), 835–846 (1999) · Zbl 0965.14011 · doi:10.1112/S0024610799008133
[13] Faber, C.: A conjectural description of the tautological ring of the moduli space of curves. In: Moduli of Curves and abelian Varieties. Aspects Math., vol. E33, pp. 109–129. Vieweg, Braunschweig (1999) · Zbl 0978.14029
[14] Faltings, G.: p-adic Hodge theory. J. Am. Math. Soc. 1(1), 255–299 (1988) · Zbl 0764.14012
[15] Fontaine, J.-M., Messing, W.: p-adic periods and p-adic étale cohomology. In: Current Trends in Arithmetical Algebraic Geometry (Arcata, Calif., 1985). Contemp. Math., vol. 67, pp. 179–207. Am. Math. Soc., Providence, RI (1987) · Zbl 0632.14016
[16] Franz, M., Weber, A.: Weights in cohomology and the Eilenberg–Moore spectral sequence. Ann. Inst. Fourier (Grenoble) 55(2), 673–691 (2005) · Zbl 1145.14021
[17] Freed, D., Quinn, F.: Chern–Simons theory with finite gauge group. Commun. Math. Phys. 156(3), 435–472 (1993) · Zbl 0788.58013 · doi:10.1007/BF02096860
[18] Frobenius, F.G.: Über Gruppencharaktere (1896). In: Gesammelte Abhandlungen III. Springer, Berlin–Heidelberg (1968)
[19] Fulton, W.: Introduction to toric varieties. Ann. Math. Stud. The William H. Roever Lectures in Geometry, vol. 131. Princeton University Press, Princeton, NJ (1993) · Zbl 0813.14039
[20] Garsia, A.M., Haiman, M.: A remarkable q,t-Catalan sequence and q-Lagrange inversion. J. Algebr. Comb. 5(3), 191–244 (1996) · Zbl 0853.05008 · doi:10.1023/A:1022476211638
[21] Gessel, I., Viennot, G.: Binomial determinants, paths, and hook length formulae. Adv. Math. 58(3), 300–321 (1985) · Zbl 0579.05004 · doi:10.1016/0001-8708(85)90121-5
[22] Green, J.A.: The characters of the finite general linear groups. Trans. Am. Math. Soc. 80, 402–447 (1955) · Zbl 0068.25605 · doi:10.1090/S0002-9947-1955-0072878-2
[23] Getzler, E.: Mixed Hodge Structures of Configuration Spaces. arXiv:alg-geom/9510018 (preprint)
[24] Gothen, P.B.: The Betti numbers of the moduli space of rank 3 Higgs bundles. Int. J. Math. 5, 861–875 (1994) · Zbl 0860.14030 · doi:10.1142/S0129167X94000449
[25] Grothendieck, A.: Sur quelques points d’algèbre homologique. Tohoku Math. J. 9, 119–221 (1957) · Zbl 0118.26104
[26] Grothendieck, A.: Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas IV. Publ. Math., Inst. Hautes Étud. Sci. 32, 5–361 (1967) · doi:10.1007/BF02732123
[27] Hanlon, P.: The fixed point partition lattices. Pac. J. Math. 96, 319–341 (1981) · Zbl 0474.06012
[28] Harder, G., Narasimhan, M.S.: On the cohomology groups of moduli spaces of vector bundles over curves. Math. Ann. 212, 215–248 (1975) · Zbl 0324.14006 · doi:10.1007/BF01357141
[29] Hausel, T.: Vanishing of intersection numbers on the moduli space of Higgs bundles. Adv. Theor. Math. Phys. 2, 1011–1040 (1998) arXiv:math.AG/9805071 · Zbl 1036.81510
[30] Hausel, T. : Quaternionic geometry of matroids. Cent. Eur. J. Math. 3(1), 26–38 (2005) arXiv:math.AG/0308146 · Zbl 1079.52009 · doi:10.2478/BF02475653
[31] Hausel, T.: Mirror symmetry and Langlands duality in the non-abelian Hodge theory of a curve. In: Bogomolov, F., Tschinkel, Y. (eds.) Geometric Methods in Algebra and Number Theory. Progress in Mathematics, vol. 235. Birkhäuser, Boston (2005). arXiv:math.AG/0406380 · Zbl 1099.14026
[32] Hausel, T.: Betti numbers of holomorphic symplectic quotients, via arithmetic Fourier transform. Proc. Natl. Acad. Sci. USA 103(16), 6120–6124 (2006) arXiv: math.AG/0511163 · Zbl 1160.53374 · doi:10.1073/pnas.0601337103
[33] Hausel, T.: S-duality in hyperkähler Hodge theory. arXiv:0709.0504v1 (to appear in: ”The many facets of geometry: a tribute to Nigel Hitchin”, OUP)
[34] Hausel, T.: Arithmetic harmonic analysis, Macdonald polynomials and the topology of the Riemann–Hilbert monodromy map (in preparation)
[35] Hausel, T., Letellier, E., Rodriguez-Villegas, F.: Arithmetic harmonic analysis on character and quiver varieties (in preparation) · Zbl 1246.14063
[36] Hausel, T., Sturmfels, B.: Toric hyperkähler varieties. Doc. Math. 7, 495–534 (2002) arXiv:math.AG/0203096 · Zbl 1029.53054
[37] Hausel, T., Thaddeus, M.: Relations in the cohomology ring of the moduli space of rank 2 Higgs bundles. J. Am. Math. Soc. 16, 303–329 (2003) arXiv:math.AG/0003094 · Zbl 1015.14018 · doi:10.1090/S0894-0347-02-00417-4
[38] Hausel, T., Thaddeus, M.: Mirror symmetry, Langlands duality and Hitchin systems. Invent. Math. 153(1), 197–229 (2003) arXiv:math.AG/0205236 · Zbl 1043.14011 · doi:10.1007/s00222-003-0286-7
[39] Hausel, T., Thaddeus, M.: Generators for the cohomology ring of the moduli space of rank 2 Higgs bundles. Proc. Lond. Math. Soc. 88, 632–658 (2004) arXiv:math.AG/0003093 · Zbl 1060.14048 · doi:10.1112/S0024611503014618
[40] Hitchin, N.: The self-duality equations on a Riemann surface. Proc. Lond. Math. Soc., III. Ser. 55, 59–126 (1987) · Zbl 0634.53045 · doi:10.1112/plms/s3-55.1.59
[41] Hua, J.: Counting representations of quivers over finite fields. J. Algebra 226(2), 1011–1033 (2000) · Zbl 0972.16006 · doi:10.1006/jabr.1999.8220
[42] Ito, T.: Stringy Hodge numbers and p-adic Hodge theory. Compos. Math. 140(6), 1499–1517 (2004) · Zbl 1083.14021
[43] Jeffrey, L.: Group cohomology construction of the cohomology of moduli spaces of flat connections on 2-manifolds. Duke Math. J. 77, 407–429 (1995) · Zbl 0870.57013 · doi:10.1215/S0012-7094-95-07712-6
[44] Kac, V.: Infinite root systems, representations of graphs and invariant theory. Invent. Math. 56(1), 57–92 (1980) · Zbl 0427.17001 · doi:10.1007/BF01403155
[45] Kac, V.: Root systems, representations of quivers and invariant theory. In: Invariant Theory (Montecatini, 1982). Lect. Notes Math., vol. 996, pp. 74–108. Springer, Berlin (1983)
[46] Kapustin, A., Witten, E.: Electric-magnetic duality and the geometric Langlands program. Commun. Number Theory Phys. 1(1), 1–236 (2007) arXiv:hep-th/0604151 · Zbl 1128.22013
[47] Katz, N.M.: Rigid Local Systems. Ann. Math. Studies, vol. 139. Princeton University Press, Princeton, NJ (1996) · Zbl 0864.14013
[48] Laumon, G.: Comparaison de caractéristiques d’Euler–Poincaré en cohomologie l-adique. C. R. Acad. Sci., Paris, Sér I, Math. 292(3), 209–212 (1981) · Zbl 0468.14005
[49] Liebeck, M.W., Shalev, A.: Fuchsian groups, finite simple groups and representation varieties. Invent. Math. 159(2), 317–367 (2005) · Zbl 1134.20059 · doi:10.1007/s00222-004-0390-3
[50] Macdonald, I.G.: Symmetric Functions and Hall Polynomials. Oxford Mathematical Monographs, 2nd edn., Oxford Science Publications. The Clarendon Press Oxford University Press, New York (1995) · Zbl 0824.05059
[51] Markman, E.: Generators of the cohomology ring of moduli spaces of sheaves on symplectic surfaces. J. Reine Angew. Math. 544, 61–82 (2002) · Zbl 0988.14019 · doi:10.1515/crll.2002.028
[52] McCleary, J.: A User’s Guide to Spectral Sequences, 2nd edn. Cambridge University Press, Cambridge (2001) · Zbl 0959.55001
[53] Mednykh, A.D.: Determination of the number of nonequivalent coverings over a compact Riemann surface. Soviet Mathematics Doklady 19, 318–320 (1978) · Zbl 0395.30034
[54] Meinrenken, A.: Witten’s formulas for intersection pairings on moduli spaces of flat G-bundles. Adv. Math. 197(1), 140–197 (2005) · Zbl 1085.53076 · doi:10.1016/j.aim.2004.10.002
[55] Mumford, D.: The Red Book of Varieties and Schemes. Springer, Berlin–Heidelberg (1999)
[56] Mumford, D., Fogarty, J., Kirwan, F.: Geometric Invariant Theory, 3rd edition. Springer, Berlin (1994) · Zbl 0797.14004
[57] Newstead, P.E.: Introduction to Moduli Problems and Orbit Spaces. Tata Inst. Bombay. Narosa Publishing House, New Delhi (1978) · Zbl 0411.14003
[58] Peters, C., Steenbrink, J.: Mixed Hodge Structures. Ergeb. Mathematik, vol. 52. Springer, Berlin (2008) · Zbl 1138.14002
[59] Racaniére, S.: Kirwan map and moduli space of flat connections. Math. Res. Lett. 11, 419–433 (2004) · Zbl 1076.53108
[60] Reineke, M.: The Harder–Narasimhan system in quantum groups and cohomology of quiver moduli. Invent. Math. 152, 349–368 (2003) · Zbl 1043.17010 · doi:10.1007/s00222-002-0273-4
[61] Rodriguez-Villegas, F.: Counting colorings on varieties. In: Proceedings of Primeras Jornadas de Teoría de Números (de Espanya), Villanova i la Geltrú, Spain, 2005. Publ. Mat., Barc., vol. extra 2007. Universitat Autònoma de Barcelona, Barcelona (2007)
[62] Serre, J.-P.: Topics in Galois Theory. Jones and Bartlett Publishers, Boston (1992) · Zbl 0746.12001
[63] Seshadri, C.S.: Geometric reductivity over arbitrary base. Adv. Math. 26(3), 225–274 (1977) · Zbl 0371.14009 · doi:10.1016/0001-8708(77)90041-X
[64] Simpson, C.T.: Nonabelian Hodge theory. In: Proceedings of the International Congress of Mathematicians, vols. I, II (Kyoto, 1990), pp. 747–756. Math. Soc. Jap., Tokyo (1991) · Zbl 0765.14005
[65] Van den Bogaart, T., Edixhoven, B.: Algebraic stacks whose number of points over finite fields is a polynomial. In: Number Fields and Function Fields – Two Parallel Worlds. Progr. Math., vol. 239, pp. 39–49. Birkhäuser, Boston, MA (2005) · Zbl 1105.14025
[66] Wang, C.-L.: Cohomology theory in birational geometry. J. Differ. Geom. 60(2), 345–354 (2002) · Zbl 1052.14016
[67] Zagier, D.: Elementary aspects of the Verlinde formula and of the Harder–Narasimhan–Atiyah–Bott formula. In: Proceedings of the Hirzebruch 65 Conference on Algebraic Geometry (Ramat Gan, 1993). Israel Math. Conf. Proc., vol. 9, pp. 445–462. Bar-Ilan Univ., Ramat Gan (1996) · Zbl 0854.14020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.